Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Therapy switch
Mar 26, 2014

I have been on Didanosine, Norvir, Viread and Reyataz SInce 2003. My Viral load is undetectable (has been for many years) and my T-cells are in the 700's. I have never been a high T Cell person but always over 480. Lately I am having more stomach upset, diarrhea with no rhyme or reason, a mild rash on my face, and the whites of my eyes are not as white as I would like (to the point where I cringe when people mention it). My Doctor who I have had since 2001, Feels that even though my blood work is all good, I may not be tolerating the combination as well as I should and it may be time for a change. My Doctor has recomended either Stribild or Tivicay/Epzicom combination. I don't like the possibility of bone weakness as a side affect of Stribald (as I tend to suffer side effects from meds in general) as I try to be physically active and am over 50. I can't really find anything on the Tivicay/Epzicom combo (is it new?) I was wondering what your opinion is of this. Thank you.

Response from Dr. Young

Hello and thank you for posting.

It's good to know that you have been on a suppressive regimen for so many years and have a CD4 cell count in the normal range. If you could tolerate the regiment for so long it would be very unusual to see new drug-related side effects at this point. On the other hand, the changes to the whites of your eyes are entirely consistent with side effects from the Reyataz that you're taking.

Nonetheless, regimens that contain both didanosine and tenofovir are no longer recommended, because of increased risk of side effects. For both of these reasons, it would be reasonable to ask if there are more modern options for your treatment.

Looking at your regimen, I would conclude that this is not your first antiretroviral regimen. As such, switching to a new regimen must take into consideration your prior treatment history and any drug resistance testing results.

Regarding your question about your doctors recommended regimens, I would share your concerns about the gastrointestinal side effect profile of Stribild compared with Tivicay. And with regard to bone health, is important to look at the entire picture of risk. If you have substantial risk or currently have a diagnosis of osteoporosis, that it is reasonable to see if there are suitable alternatives to tenofovir- abacavir regimens (like Epzicom) are frequently used in my clinic in patients with such a profile.

The Tivicay/Epzicom combo that you mentioned is indeed relatively new but has been extensively studied in the recent SPRING and SINGLE clinical studies. Additionally in the VIKING clinical study of patients with drug-resistant HIV,Tivicay was shown to be superior to the integrase inhibitor, Isentress (raltegravir).

Regimens that contain HIV integrase inhibitors have garnered a lot of well-deserved recent attention. Caution must be used when switching to integrase inhibitors from boosted protease inhibitor regimens as the earlier SWITCHMRK study suggested that patients who had drug-resistant virus fared poorly compared when switched raltegravir compared with maintenance of the PI. While recent studies have shown that switching from boosted PIs to Stribild is safe in people with no prior treatment failure, since Stribild's integrase inhibitor has a very similar for resistance profile to raltegravir, I would leave it be prudent to extend this switch caution to this medication as well. The situation may be different with Tivicay regimens as this newer integrase inhibitor has a more robust drug resistance profile.

So overall, I would favor the Tivicay option. If you're previous treatment history of drug resistance profile suggests that your virus remains sensitive to Epzicom this would be acceptable, or if you do not have substantial risk for kidney or bone disease continuing on tenofovir (probably in the Truvada combination) would be sound, as your virus is likely sensitive to this drug.

I hope that helps, BY



Previous
I had an unprotected sex with an Hiv + case on HAART
Next
positive tpha

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement